Questions About GLP-1 Medications?

Back To School With Type 1 Diabetes: What To Pack In Your Child’s Low Box

Written by: Ginger Vieira

7 minute read

September 8, 2021

Heading back to school is an exciting time, but when your little one has type 1 diabetes (T1D), it can bring an extra layer of worry and fear for parents. Helping manage their blood sugar at school means being prepared for anything.

In this guide, we cover what to pack in their backpack, cubby or locker, plus what to leave with their teacher.

Backup supplies for your child’s T1D management

No matter how your child manages their T1D, whether with injections, a pump or newer options like inhaled insulin, it’s important to have backup supplies of just about everything they might need to stay safe at school.

Your child’s backup supply kit should include:

  • Rapid-acting insulin: stored in a temperature-stable, secure location (or a refrigerator, if necessary)
  • Syringes or pen needles
  • Pump supplies: infusion set, reservoir, alcohol swabs, etc.
  • Continuous glucose monitor (CGM) supplies: sensors and patch adhesives
  • Fast-acting carbs (in addition to what’s in their low box)
  • Blood sugar meter (BGM): even if your child normally relies on a CGM—a BGM serves as a backup in case their CGM falls off or malfunctions
  • BGM test strips
  • Ketone test strips
  • Emergency glucagon: make sure it’s not expired
  • Batteries or chargers for their diabetes technology
  • A complete list of all the medications your child takes
  • A copy of your child’s Diabetes Medical Management Plan (DMMP), which should have been completed by their healthcare provider (HCP)

Action items: 

  • Pack each items above and check expiration dates
  • Label the kit with your child’s name and your phone number 
  • Set a monthly reminder to restock and swap out expired supplies 
  • Give the school nurse a copy of the DMMP and the medicine list

This amount of stuff could easily fill a backpack. Gathering it all can feel a little overwhelming, but you can never predict when or what your child might need. Being prepared helps keep your child safe with T1D at school and helps you feel less fearful when you’re at work or home and can’t access it quickly. It also encourages independence while helping you broaden their support system.

Prepare for low blood sugars: what’s in their low box?

Often called a “low box”, this is the box or bag in your child’s backpack, cubby, or locker where they keep a stash of fast-acting carbohydrates to treat low blood sugar at school or on the way to and from school.

Fast-acting carbohydrates are foods or drinks that have no dietary fat or protein, which makes it easier for the body to break down into glucose and raise blood sugar quickly. Most low blood sugars need 15 grams (10 to 20 grams works for most kids) of fast-acting carbohydrate to return to a safe level within 15 minutes. If blood sugar is still low, treat again. 

Note: Children on an insulin pump or automated insulin delivery (AID) system may need less (about 5-10 grams). Follow your child’s DMMP. 

Types of fast-acting carbohydrates include:

  • Fruit juice
  • Glucose tabs, gummies, powders or gels
  • Smarties
  • Skittles

Dextrose-based products are best—check ingredient labels to choose the best low blood sugar treatment options.

When choosing fast-acting carbs for your child’s low box, consider:

  • Whether it’s shelf-stable (meaning it won’t spoil easily)
  • If it can be split into easy servings of 10 to 20 grams of carbs (single-serving packs, such as fun-size candy, work well)

Ideally, you’ll talk to your child’s teacher about storing some fast-acting carbohydrates in the teacher’s desk drawer too, so it’s easy for the teacher to find them when your child needs support during a low blood sugar.

Action items: 

  • Fill the low box with single serving carbs 
  • Teach your child the “treat, wait 15 minutes, recheck,” rule
  • Ask the teacher to keep a few carbs in their desk drawer too 

Be ready for severe low blood sugars with emergency glucagon

Teaching your child’s classmates and teacher about severe low blood sugar is especially important at the start of a new school year.

When a child’s blood sugar drops below 70 mg/dL (3.9 mmol/L), and often below 54 mg/dL (3.0 mmol/L), symptoms of severe low blood sugar can occur, including:

  • Acting confused or “not themselves” 
  • Fainting or losing consciousness
  • Being too weak to help themselves
  • Seizure
  • Coma

If your child’s classmates and teacher know where their emergency glucagon is and how to use it, they could save your child’s life. Glucagon is a hormone produced by the pancreas. It tells the liver to release glycogen (stored sugar), which helps prevent low blood sugar in people who don’t have diabetes.

Emergency glucagon is used to treat severe low blood sugar, primarily in people with any type of diabetes who take insulin or other diabetes medications. People with diabetes (PWD) do produce glucagon, but they can’t always produce enough of it during severe low blood sugar events. That’s why emergency glucagon is so important to have nearby and make sure the prescription is not expired. 

Use emergency glucagon for severe low blood sugar when someone is:

  • Unable to correct the low with food or a beverage
  • Unable to eat or drink
  • Seizing or convulsing
  • Unconscious
  • Unresponsive

Action items: 

  • Make sure the school nurse and a backup staff member are trained to administer glucagon 
  • Show the teacher where the glucagon is stored 
  • Check the expiration date and replace it on time 
  • Remind staff to never give insulin during a low 

Types of emergency glucagon

While there was only one option for decades—and it was complicated to use—there are many new and improved emergency glucagon treatment products available today, including:

  • Nasal glucagon—Baqsimi®: This emergency glucagon is given  through your nose.
  • Glucagon pen—Gvoke HypoPen®: This is a premixed glucagon injection that you press against your thigh. The auto-inject device makes it quick and easy to use. It is also available in a prefilled syringe (PFS).
  • Glucagon Prefilled Syringe—Gvoke Kit®: This is a premixed glucagon in a vial that comes with a syringe, allowing you to draw up the dose manually and inject it directly into your thigh.
  • Glucagon pen—Zegalogue®: Also a premixed glucagon, available as an easy-to-use auto-inject device. It is also available in a prefilled syringe (PFS).

Preparation goes a long way with T1D and back-to-school

Starting a new school year with a child who has T1D takes extra planning, but it gets easier once the right systems are in place. Stock their backup supplies, pack a low box and make sure the people around them, like teachers, the school nurse and even classmates, know how to help in an emergency. 

The more your child’s school team understands T1D, the safer and more confident your child will feel in the classroom. With a little preparation, you can send them off knowing they’re covered, no matter what the school day brings.

Looking for more T1D guides? Browse our catalog of resources to find the one that best speaks to where you or someone you know is in their T1D journey. You’re not alone!

Author

Ginger Vieira

Ginger Vieira is an author and writer living with type 1 diabetes, Celiac disease, fibromyalgia, and hypothyroidism. She’s authored a variety of books, including “When I Go Low” (for kids), “Pregnancy with Type 1 Diabetes,” and “Dealing with Diabetes Burnout.” Before joining Beyond Type 1, Ginger spent the last 15 years writing for Diabetes Mine, Healthline, T1D Exchange, Diabetes Strong, and more! In her free time, she is jumping rope, scootering with her daughters, or walking with her handsome fella and their dogs.